Alert archive / West Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jun 21, 2020, 9:49 PM EDT for Roane County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2020, 9:49 PM EDT (01:49 UTC)
- Expired
- Jun 21, 2020, 10:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
County Roane County, WV
The radar
The Charleston,WV radar (KRLX), 48 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
124
WWUS81 KRLX 220149
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
949 PM EDT Sun Jun 21 2020
WVZ008-016-220215-
Jackson-Roane-
949 PM EDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROANE AND
SOUTHEASTERN JACKSON COUNTIES...
At 948 PM EDT, a strong thunderstorm was located near Kenna, or 13
miles southeast of Ripley, moving northeast at 20 mph.
Torrential rainfall is occurring with this and other thunderstorms
in the area. One to one and a half inches of rain is possible within
20 minutes, which may cause localized flooding. Do not drive your
vehicle through flooded roadways. Watch for a quick drop in
visibility, ponding and hydroplaning.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Spencer, Kentuck, Harmony, Walton and Gandeeville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3878 8121 3877 8120 3855 8145 3855 8147
3857 8149 3861 8152 3860 8154 3867 8163
3870 8160 3884 8132
TIME...MOT...LOC 0148Z 212DEG 18KT 3867 8155
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 21, 9:35 PM EDT, 14 minutes earlier.
Area forecast discussion, Jun 21, 9:35 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 935 PM EDT Sun Jun 21 2020 .SYNOPSIS... Pop up convection this afternoon will be joined by a more organized line from the west this evening. Active pattern before an airmass changing cold front mid week. && .NEAR TERM /THROUGH MONDAY/... As of 930 PM Sunday... Showers and thunderstorms continue to fire this evening along an outflow boundary from earlier convection. Otherwise, went ahead and raised pops across western and southeast Ohio zones for next few hours to account for approaching shortwave and additional convection currently moving into eastern KY. As of 605 PM Sunday... No changes necessary to the previous forecast. Line of convection slowly starting to move into the CWA this evening as mcv/mid level shortwave continues to move eastward. Overall weakening trend noted to storms, and expect as evening continues trend should continue. However, there is still the possibility of a storm with isold wind damage this evening. Tri-state area and southeast Ohio still look to be most likely to experience convection this evening. Another round, currently in central KY is possible tonight, but overall expected to weaken significantly by the time it arrives in our CWA. As of 120 PM Sunday... Diurnal convection is underway enhanced by a weak mid-level wave evident in water vapor imagery. Coverage across the much Lowlands will be generally isolated with scattered storms across the higher terrain through the afternoon. Generally light winds through the column will promote mainly a pulse type storm mode with this activity with mainly locally heavy downpours as the primary threat. Better convective coverage is expected late this afternoon across our western West Virginia, southeast Ohio, southwest Virgina and eastern Kentucky counties this afternoon into the evening ahead of a mid-level shortwave and associated mesoscale convective vortex currently across western Kentucky. Upper level wind fields will strengthen slightly with the approach of this feature, but should still struggle to find much more than about 25KTs of bulk shear. Could perhaps see a little multicellular/cold pool organization with the initial storms invading the area with a few instances of gusty/damaging winds, but this threat does not appear especially high. The main threat should be north-northeasterly training of storms, mainly over eastern Kentucky and southeast Ohio perhaps producing a few swaths of 1 to 2 inches of rainfall. One hour flash flood guidance over these areas are generally 1.5 to 2 inches, so not expecting any major issues, but could see some ponding on roads as well as poor visibility in the heaviest downpours. The MCV/shortwave should help sustain these storms into the evening before they exit north into eastern Ohio with more spotty showers possible across most of the area into the overnight as weak ripples continue to rotate through the area. Will continue to see some influence of this feature Monday with a mainly isolated to scattered showers around along with a few thunderstorms possible across the northern mountains - but its influence largely exits prior to max heating with the best storm chances east of our area. Best chances of measurable precip will be northeast with much of the remainder of the area staying dry as long as rogue showers can be dodged. Another disturbance lurks on the doorstep Monday evening. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... As of 210 PM Sunday... Busy short term as the broad upper level low situated to the north continues to push waves through the region. Monday night will be the next one with a distinctive trough aloft at 500mb and likely decaying showers/storms as a low level jet nose weakens as it moves into the CWA. But the surface low passing from west to east to our north will bring a couple of cold fronts through the area. The first is a Tuesday daytime event with the next round of convection in an overall low instability environment. Convection likely to deliver more downpours in a typical June high PWAT atmosphere, but the severe threat should be limited. The same holds true for the secondary and airmass changing cold front that will pass later later in the evening judging by the lower level temperature gradient/drops. Column will begin to dry out overnight, but heading into Wednesday, the higher lapse rates from the airmass change, especially aloft, will allow for easy shower development with any associated wave rolling through the cyclonic flow. This will be true even in limited moisture to work with. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 210 PM Sunday... Drier surface air into Thursday brings relatively quiet weather even though some low POPs remain due to the lingering cyclonic flow aloft. The airmass begins to modify back to a more humid and warmer summer type pattern with a late week/Friday night passage of a weak warm front that could set off convection and reintroduce a slightly warmer and more humid airmass into the region. && .AVIATION /02Z MONDAY THROUGH FRIDAY/... As of 730 PM Sunday... Isolated showers and thunderstorms continue, particularly across parts of NE KY, southern WV and parts of SE Ohio. Expect brief heavy downpours with MVFR/IFR visibilities, and wind gusts up to 40 mph with any storms. Another round of showers and isold thunderstorms is expected to move through the area generally in the 03Z to 12Z time frame, and is expected to affect mostly the middle Ohio Valley region and southeast Ohio. Expect the possibility of widespread MVFR conditions in precipitation and fog/stratus associated with this during this period. In addition, any location that receives precipitation could develop local MVFR/IFR restrictions in fog. Expect general improvement to VFR area wide after 15Z with light surface winds. Additional rounds of showers and storms are possible Monday afternoon/evening, particularly across the north and east. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of showers and thunderstorms at any given terminal will vary this evening and overnight. Patchy fog or stratus may form by Monday morning. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE MON 06/22/20 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H M M M M M H BKW CONSISTENCY H H H H H H H H H M M M EKN CONSISTENCY H H H H H H H L M M H M PKB CONSISTENCY H H H H H H H H H H H L CKB CONSISTENCY H H H H H M H M H H H M AFTER 00Z TUESDAY... IFR possible in showers and thunderstorms Monday evening through Wednesday, and in nocturnal fog Monday night through Wednesday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...26/JP NEAR TERM...JP/SL SHORT TERM...26 LONG TERM...26 AVIATION...SL
Hazardous weather outlook, Jun 21, 6:07 AM EDT, 15 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 607 AM EDT Sun Jun 21 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-221015- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH- 607 AM EDT Sun Jun 21 2020 This Hazardous Weather Outlook is for northeast Kentucky and southeast Ohio. .DAY ONE...Today and Tonight. A few strong to severe thunderstorms will be possible by late afternoon and evening. Damaging winds will be the main threat. Slow moving storms could produce very heavy downpours along their patch. Localized minor water issues are possible by this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-221015- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge- Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 607 AM EDT Sun Jun 21 2020 This Hazardous Weather Outlook is for southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 21, 8:59 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Charleston WV
859 PM EDT Sun Jun 21 2020
WVZ007-008-014-220130-
Jackson-Mason-Putnam-
859 PM EDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...PUTNAM AND
SOUTH CENTRAL JACKSON COUNTIES...
At 858 PM EDT, a strong thunderstorm was located over Winfield,
moving northeast
Torrential rainfall is occurring with this and other thunderstorms
in the area. One to one and a half inches of rain is possible within
20 minutes, which may cause localized flooding. Do not drive your
vehicle through flooded roadways. Watch for a quick drop in
visibility, ponding and hydroplaning.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Nitro, Winfield, Eleanor, Buffalo, Poca, Teays Valley, Bancroft,
Grimms Landing, Fraziers Bottom and Liberty.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 123 and 125.
Interstate 64 in West Virginia between mile markers 36 and 45.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3867 8162 3861 8168 3863 8170 3860 8173
3860 8174 3859 8175 3852 8175 3843 8183
3846 8205 3872 8207
TIME...MOT...LOC 0058Z 210DEG 13KT 3849 8191
12Special weather statement, Jun 21, 9:02 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
902 PM EDT Sun Jun 21 2020
OHZ075-084-220130-
Athens-Vinton-
902 PM EDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ATHENS AND NORTHEASTERN
VINTON COUNTIES...
At 901 PM EDT, a strong thunderstorm was located near Albany, moving
northeast at 15 mph.
Torrential rainfall is occurring with this and other thunderstorms
in the area. One to one and a half inches of rain is possible within
20 minutes, which may cause localized flooding. Do not drive your
vehicle through flooded roadways. Watch for a quick drop in
visibility, ponding and hydroplaning.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Athens, Nelsonville, Glouster, Albany, Chauncey, Buchtel,
Jacksonville, Trimble, Amesville, Stroud Run State Park and The
Plains.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3948 8205 3946 8205 3946 8198 3942 8187
3920 8211 3920 8217 3927 8233 3939 8230
3939 8229 3947 8228 3947 8217 3952 8216
TIME...MOT...LOC 0101Z 223DEG 11KT 3929 8219
12Special weather statement, Jun 21, 9:24 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
924 PM EDT Sun Jun 21 2020
WVZ008-014-015-220200-
Jackson-Kanawha-Putnam-
924 PM EDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PUTNAM...
NORTHWESTERN KANAWHA AND SOUTHEASTERN JACKSON COUNTIES...
At 923 PM EDT, a strong thunderstorm was located over Cross Lanes, or
near Nitro, moving northeast at 20 mph.
Torrential rainfall is occurring with this and other thunderstorms
in the area. One to one and a half inches of rain is possible within
20 minutes, which may cause localized flooding. Do not drive your
vehicle through flooded roadways. Watch for a quick drop in
visibility, ponding and hydroplaning.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Charleston, Nitro, South Charleston, Dunbar, Sissonville, Cross
Lanes, Institute and Liberty.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 104 and 122.
Interstate 64 in West Virginia between mile markers 46 and 57.
Route 119 between mile markers 76 and 78.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3852 8175 3859 8175 3863 8170 3861 8168
3867 8162 3860 8151 3858 8151 3855 8147
3855 8144 3832 8169 3843 8183
TIME...MOT...LOC 0123Z 212DEG 16KT 3844 8174
12Special weather statement, Jun 21, 9:28 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
928 PM EDT Sun Jun 21 2020
WVZ007-008-014-220200-
Jackson-Mason-Putnam-
928 PM EDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...
NORTHEASTERN PUTNAM AND SOUTHERN JACKSON COUNTIES...
At 928 PM EDT, a strong thunderstorm was located near Winfield,
moving northeast at 20 mph.
Torrential rainfall is occurring with this and other thunderstorms
in the area. One to one and a half inches of rain is possible within
20 minutes, which may cause localized flooding. Do not drive your
vehicle through flooded roadways. Watch for a quick drop in
visibility, ponding and hydroplaning.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ripley, Kenna, Statts Mills, Evans, Given, Liberty and Fairplain.
This includes Interstate 77 in West Virginia between mile markers 124
and 137.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3874 8157 3861 8168 3863 8170 3860 8173
3860 8174 3858 8175 3852 8175 3860 8196
3886 8181
TIME...MOT...LOC 0128Z 209DEG 17KT 3860 8181
12Special weather statement, Jun 21, 9:42 PM EDT, 7 minutes before
Special Weather Statement National Weather Service Charleston WV 942 PM EDT Sun Jun 21 2020 WVZ008-016-017-220215- Jackson-Roane-Wirt- 942 PM EDT Sun Jun 21 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WIRT...NORTHWESTERN ROANE AND NORTHEASTERN JACKSON COUNTIES... At 942 PM EDT, a strong thunderstorm was located near Ripley, moving northeast at 15 mph. Torrential rainfall is occurring with this and other thunderstorms in the area. One to one and a half inches of rain is possible within 20 minutes, which may cause localized flooding. Do not drive your vehicle through flooded roadways. Watch for a quick drop in visibility, ponding and hydroplaning. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Ripley, Sandyville, Reedy, Statts Mills, Peewee, Leroy and Gay. This includes Interstate 77 in West Virginia between mile markers 137 and 139. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3870 8159 3881 8175 3902 8157 3884 8132 TIME...MOT...LOC 0142Z 222DEG 14KT 3878 8163 12
Special weather statement, Jun 21, 9:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
949 PM EDT Sun Jun 21 2020
WVZ008-016-220215-
Jackson-Roane-
949 PM EDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROANE AND
SOUTHEASTERN JACKSON COUNTIES...
At 948 PM EDT, a strong thunderstorm was located near Kenna, or 13
miles southeast of Ripley, moving northeast at 20 mph.
Torrential rainfall is occurring with this and other thunderstorms
in the area. One to one and a half inches of rain is possible within
20 minutes, which may cause localized flooding. Do not drive your
vehicle through flooded roadways. Watch for a quick drop in
visibility, ponding and hydroplaning.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Spencer, Kentuck, Harmony, Walton and Gandeeville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3878 8121 3877 8120 3855 8145 3855 8147
3857 8149 3861 8152 3860 8154 3867 8163
3870 8160 3884 8132
TIME...MOT...LOC 0148Z 212DEG 18KT 3867 8155
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:59 PM EDT | Special Weather Statement | RLX | Putnam | 31 min |
| Jun 21, 9:24 PM EDT | Special Weather Statement | RLX | Kanawha | 36 min |
| Jun 21, 9:28 PM EDT | Special Weather Statement | RLX | Jackson | 32 min |
| Jun 21, 9:42 PM EDT | Special Weather Statement | RLX | Jackson | 33 min |
| Jun 21, 10:16 PM EDT | Special Weather Statement | RLX | Jackson | 29 min |
| Jun 21, 10:40 PM EDT | Special Weather Statement | RLX | Wood | 35 min |
| Jun 21, 10:42 PM EDT | Special Weather Statement | RLX | Roane | 33 min |
| Jun 21, 11:17 PM EDT | Special Weather Statement | RLX | Kanawha | 43 min |
| Jun 21, 11:22 PM EDT | Special Weather Statement | RLX | Wood | 53 min |
| Jun 22, 12:08 AM EDT | Special Weather Statement | RLX | Roane | 52 min |
| Jun 21, 8:30 PM EDT | Special Weather Statement | RLX | Athens | 30 min |
| Jun 21, 9:02 PM EDT | Special Weather Statement | RLX | Athens | 28 min |
| Jun 22, 12:28 AM EDT | Special Weather Statement | RLX | Morgan | 32 min |
| Jun 22, 1:32 AM EDT | Special Weather Statement | RLX | Washington | 43 min |
| Jun 21, 8:42 PM EDT | Special Weather Statement | RLX | Buchanan | 33 min |
Nearby
Special Weather Statements in West Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.